Alert archive / Louisiana / Flash Flood Warnings in 2024

Flash Flood Warning 13, NWS Lake Charles, LA

January 24, 2024Calcasieu Parish, Cameron Parish, Louisiana; Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this flash flood warning at Jan 24, 2024, 10:09 PM CST for Calcasieu Parish, Cameron Parish, Louisiana; Jefferson County, Orange County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 24, 2024, 10:09 PM CST (04:09 UTC)
Expired
Jan 25, 2024, 1:15 AM CST
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Calcasieu Parish, LA, Cameron Parish, LA, Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 60 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 25, 12:32 AM CSTFLASH FLOOD6 Nnw Bridge City, TXWater Level gage on Terry Gully resumed a steep rise after starting to subside. Water is out of the banks.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 143 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 4.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2024-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2024-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

876 
WGUS54 KLCH 250409
FFWLCH
LAC019-023-TXC245-361-250715-
/O.NEW.KLCH.FF.W.0013.240125T0409Z-240125T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
1009 PM CST Wed Jan 24 2024

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Southwestern Calcasieu Parish in southwestern Louisiana...
  Northwestern Cameron Parish in southwestern Louisiana...
  Central Jefferson County in southeastern Texas...
  Orange County in southeastern Texas...

* Until 115 AM CST.

* At 1009 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain and thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Beaumont, Port Arthur, Sulphur, Orange, Nederland, Groves, Port 
  Neches, Vidor, Bridge City, West Orange, Vinton, Central Gardens, 
  Sabine Pass, Mauriceville, Rose City, Pine Forest, Orangefield, 
  Southeast Texas Regional Airport, Pinehurst and Port Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3024 9405 3024 9372 3027 9371 3030 9334
      2974 9371 2957 9432

FLASH FLOOD...RADAR INDICATED

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jan 24, 9:35 PM CST, 34 minutes earlier.

Area forecast discussion, Jan 24, 9:35 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
935 PM CST Wed Jan 24 2024

...New UPDATE...

.UPDATE...
Issued at 935 PM CST Wed Jan 24 2024

Our long awaited rain event continues this evening as another
round of mainly light rain ahead of an approaching disturbance
aloft shrouds much of the forecast area. Not surprisingly, the 00z
KLCH sounding showed a very moist airmass lingering with a PWAT
value approaching 1.6 inches (nearly a daily max per SPC climo)
while mean RH values were at or slightly less than 90 percent
(which frankly is a bit surprising). In addition, local 88Ds are
showing a cluster of elevated thunderstorms moving across our swrn
coastal zones at this time. Meanwhile, our next round of
potentially heavy precip is showing up on regional 88Ds out over
cntl TX, poised to move into the forecast area during the
overnight hours. All in all, there's really nothing to add to
what's already in the grids/zones, so no updates are planned as
far as precip.

However, latest high res fog guidance indicates the potential for
dense fog development over the far sern zones as a weak sfc low is
progged to develop over the nwrn Gulf through the night, then
track newd...the srly flow ahead of it looks likely to push the
ongoing marine fog nwd into these areas after midnight. Thus, am
planning to issue a Dense Fog Advisory for this small area
shortly. Guidance gets a little wishy washy as far as how far
inland or wwd the fog could go...parishes on the edge of the
advisory area could certainly see deteriorating conditions at
some point overnight and the advisory could be expanded if
necessary.

Elsewhere, remaining grids/zones look in fine shape as is per
recent obs/trends/guidance.

Update out shortly. Stay dry, everyone.
25

&&

.SHORT TERM...
(Tonight through Friday night)

Wx map shows weakening meso high over LA/MS from the previous
thunderstorms earlier this morning, leaving a weak pressure
gradient inland. Winds have been mainly northeast to east for most
of the afternoon. The stronger showers and thunderstorms have
diminished over the area this afternoon, with mainly areas of
light rain over the area. Slightly stronger thunderstorms continue
across the coastal waters off the South Central Louisiana coast,
and expected to move ashore shortly.

The persistent mid to upper level longwave trough over the
Western half of the U.S. will keep our region under a southwest
flow aloft this evening. This setup is expected to generate two
primary impulses of showers and thunderstorms, the first already
occurring over Southeast Texas and the Northwest Gulf. This
complex is expected to move through the region later this evening.
The next round of showers and thunderstorms with the stronger
shortwave expected to form across Central Texas after Midnight,
and move quicker eastward across Southeast Texas prior to daybreak,
Western Louisiana around Daybreak, and the remainder of Central
and South Central Louisiana.

Most short term guidance shows a little more spread in where the
precipitation maximums may set up this evening and overnight. With
the area already having received 3 to 5 inches, with heavier
precipitation maximums of 5 to 7 inches across Allen and St.
Landry parishes, it will not take much more for additional
flooding. Current projections of an additional 3 to 5 inches with
locally higher amounts across Southeast Texas, Central and
Southern Louisiana. The Day 1 Excessive Rainfall Outlooks through
6 AM Thursday continues to show most of the area in the Moderate
Risk (Level 3 of 4). Flood watch continues areawide through Noon
Thursday.

By Thursday night into Friday morning, the area of maximum
moisture and lift looks to weaken a bit and shift further east,
lowering the precipitation chances over Southeast Texas, Central
and Southwest Louisiana, but remain elevated over Lower Acadiana,
where another 0.5 to 1 inch of additional rainfall may occur. With
the southwest flow aloft continuing, expecting another impulse
Friday night to generate another round of showers and
thunderstorms.

08/DML

&&

.LONG TERM...
(Saturday through next Tuesday)

At the start of the longterm period, low pressure is on its way out
the door with rain chances ending Saturday morning. High pressure
and dry weather move in thereafter, keeping the remainder of the
longterm period dry from rain chances.

Warm temperatures Saturday will give way to seasonably cool highs by
Sunday in the wake of the passing cold front. High pressure moving
overhead will aid in moderation of the airmass over the work week.
Expect a very gradual warming trend from the low 60s in the early
week to mid 60s by month's end on Wednesday.

11/Calhoun

&&

.AVIATION...
(00Z TAFS)
Issued at 543 PM CST Wed Jan 24 2024

Messy aviation forecast through roughly the next 12 to 18 hours as
periods of SHRA will prevail with occasional mainly isolated TS.
Currently rain is light to moderate across the area with a few
breaks across SE TX and heavier showers near the Acadiana
terminals. All sites are VFR at this time, but expect IFR/LIFR
cigs becoming more widespread through the evening, with mainly
MVFR vsbys in -SHRA. Another band of more intense convection is
expected to cross the area from west to east between ~10Z and
~16-17Z. Behind this band, winds will shift northwest to north,
with gradually improving conditions expected after 18Z Thursday.

24

&&

.MARINE...

Patchy to areas of dense fog will continue for the near shore
waters, lakes, and bays as warm and moist air continues over the
very cold shelf waters. The dense fog is expected to continue
through early Thursday morning. Otherwise, a large upper level
trough over the Western U.S. will send periodic disturbances that
will keep high chances of showers and thunderstorms across the
region through Friday night. The next cold front expected to move
through Saturday morning, bringing an end of the rainfall and
offshore flow for the weekend.

08/DML

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  60  70  50  70 / 100  80  10  30
LCH  60  70  54  71 / 100  80  30  40
LFT  64  72  58  72 / 100  80  40  60
BPT  60  71  54  70 / 100  50  20  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through Thursday morning for LAZ027>033-044-045-055-
     073-074-141>143-152>154-241>243-252>254.

     Dense Fog Advisory until 8 AM CST Thursday for LAZ055-153-154-
     253-254.

TX...Flood Watch through Thursday morning for TXZ180-201-259>262-515-
     516-615-616.

GM...Dense Fog Advisory until 6 AM CST Thursday for GMZ430-432-435-
     436-450-452-455.

&&

SHORT TERM...08
LONG TERM....11
AVIATION...24

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 9:45 PM CSTDense Fog AdvisoryLCHIberia, Saint Martin, St. Mary10 hr
Jan 25, 4:10 AM CSTSpecial Marine WarningLCH50 min
Jan 25, 4:30 AM CSTSpecial Marine WarningLCH60 min
Jan 25, 4:42 AM CSTSpecial Weather StatementLCHVernon33 min
Jan 25, 4:50 AM CSTFlash Flood WarningLCHVernon3 hr
Jan 25, 5:00 AM CSTSpecial Weather StatementLCHBeauregard, Calcasieu, Cameron30 min
Jan 25, 5:11 AM CSTSpecial Marine WarningLCH64 min
Jan 25, 5:15 AM CSTSpecial Weather StatementLCHVernon30 min
Jan 25, 5:28 AM CSTSpecial Weather StatementLCHAllen, Cameron, Jefferson Davis32 min
Jan 25, 5:44 AM CSTSpecial Weather StatementLCHRapides31 min
Jan 25, 5:58 AM CSTSpecial Weather StatementLCHAcadia, Evangeline, Jefferson Davis32 min
Jan 25, 6:00 AM CSTSpecial Marine WarningLCH60 min
Jan 25, 6:11 AM CSTSevere Thunderstorm WarningLCHAcadia, Cameron, Jefferson Davis, Vermilion34 min
Jan 25, 6:24 AM CSTSpecial Weather StatementLCHAvoyelles51 min
Jan 25, 6:28 AM CSTSpecial Weather StatementLCHAcadia, Evangeline, Saint Landry47 min
Jan 25, 6:44 AM CSTSevere Thunderstorm WarningLCHAcadia, Iberia, Lafayette, Saint Martin, Vermilion46 min
Jan 25, 6:52 AM CSTSpecial Marine WarningLCH53 min
Jan 25, 7:12 AM CSTSpecial Weather StatementLCHSaint Landry18 min
Jan 25, 7:21 AM CSTSpecial Weather StatementLCHIberia, Saint Martin, Vermilion39 min
Jan 25, 7:46 AM CSTSpecial Marine WarningLCH59 min
Jan 25, 7:56 AM CSTAreal Flood WarningLCHVernon6 hr
Jan 25, 8:00 AM CSTRiver Flood WatchLCHBeauregard, Calcasieu8 hr
Jan 25, 8:14 AM CSTSpecial Weather StatementLCHSt. Mary46 min
Jan 25, 8:31 AM CSTSpecial Marine WarningLCH59 min
Jan 25, 9:37 AM CSTSpecial Marine WarningLCH23 min
Jan 25, 3:55 PM CSTRiver Flood WarningLCHBeauregard, Calcasieu47 days
Jan 24, 9:09 PM CSTRiver Flood WatchLCHHardin, Jefferson9 hr
Jan 25, 1:07 AM CSTSpecial Weather StatementLCHHardin23 min
Jan 25, 1:15 AM CSTSevere Thunderstorm WarningLCHHardin, Tyler16 min
Jan 25, 3:59 AM CSTSpecial Weather StatementLCHOrange46 min
Jan 25, 4:06 AM CSTFlash Flood WarningLCHHardin, Jefferson, Orange3 hr
Jan 25, 6:41 AM CSTRiver Flood WarningLCHHardin, Jefferson21 days
Jan 25, 7:14 AM CSTAreal Flood WarningLCHJasper, Jefferson, Newton, Orange6 hr
Jan 25, 1:17 PM CSTAreal Flood WarningLCHJefferson55 hr
Jan 25, 1:36 PM CSTRiver Flood WarningLCHJasper, Tyler46 hr
Jan 25, 1:48 PM CSTRiver Flood WatchLCHHardin, Jasper20 hr

Nearby

Flash Flood Warnings in Louisiana, 2024Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.